We report the first case of a grade III alergic hypersensitivity reaction because of macrogols
Anaphylaxis to macrogol 4000 after a parenteral corticoid injection
Article first published online: 6 APR 2005
Volume 60, Issue 5, pages 705–706, May 2005
How to Cite
Dewachter, P. and Mouton-Faivre, C. (2005), Anaphylaxis to macrogol 4000 after a parenteral corticoid injection. Allergy, 60: 705–706. doi: 10.1111/j.1398-9995.2005.00783.x
- Issue published online: 6 APR 2005
- Article first published online: 6 APR 2005
- Accepted for publication 4 October 2004
- intradermal tests;
Polyethyelene glycols (PEGs, or macrogols in the European pharmaceutical industry) are used in numerous food, cosmetic and pharmaceutical preparations because of their solvent power for substances otherwise sparingly soluble in water. We report the first case of a severe immunoglobulin (Ig)E-mediated hypersensitivity reaction (1) because of betamethasone (Diprostène®) (Scheringh Plough, Levallois-Perret France) in which the allergenic determinant involved was macrogol 4000.
A 45-year-old man was scheduled in a rheumatologist office for a shoulder infiltration with betamethasone (Diprostène®). He denied any allergy to food, drugs or latex. Within 2 min following the intra-articular injection, a nasal pruritus and a conjonctivis appeared while the patient had to lie down because of dizziness. At the same time, a dyspnoea associated to a tongue's oedema and a generalized urticaria were observed while a drop in blood pressure occurred. No epinephrine was injected by the practitioner. The paramedics’ service was called to rescue. When they arrived, arterial blood pressure was 65/30 mmHg associated to a tachycardia (135 b/min). All the symptoms relieved by volume loading and methylprednisolone (Solumedrol®). Hopefully, his clinical condition improved and he could be discharged home the day after without sequelae.
Six weeks later, with the patient's consent, cutaneous tests to latex, to betamethasone, and to the excipients (carboxymethylcellulose, macrogol 4000) and the conservatives (parabens) of Diprostène® (kindly provided by the laboratory) were performed. Cutaneous tests were performed according to the standardized procedures recommended by the French Society of Anesthesiology and Critical Care Medicine (2). Prick-tests (PTs) and intradermal tests (IDTs) to betamethasone, carboxymethylcellulose and parabens remained negative as PTs to latex. The PT and IDT since 10−2 dilution to Diprostène® were positive in 15 min. Prick-test to macrogol 4000 was found to be positive. Intradermal tests since 10−2 dilution to macrogol 4000 was positive and triggered in 2 min a facial erythema and a periorbital oedema.
Taken together, clinical symptoms and allergological assessment results confirm the onset of an anaphylactic reaction to macrogol 4000. The clinical arguments were the onset delay of the reaction between the Diprostène® injection and the reaction, the clinical symptoms belonging to the triad of hypersensitivity reactions: cutaneous-mucous signs, cardiovascular and respiratory manifestations and their severity which evoked a grade III allergic hypersensitivity reaction (1). The allergological arguments were: the positivity of the cutaneous tests to Diprostène®; the negativity of the cutaneous tests to betamethasone, carboxymethylcellulose and parabens; the positivity of the cutaneous tests to macrogol confirming, therefore, its responsibility and the IgE-mediated mechanism of the reaction; the IDT with macrogol triggering a grade II reaction.
Allergic reactions to PEGs have been mostly reported with lavage solutions before coloscopies. In these previous cases, the presumptive diagnosis was determined on clinical arguments, with no further tests performed to establish the mechanism of the reaction (3–5). However, to our knowledge, the present anaphylactic reaction to Diprostène® because of macrogols, is the first case supported by an allergological assessment. This confirms the need for systematic allergological investigation with all conservatives and excipients to identify the allergenic determinant. However, macrogol testing might be dangerous and we speculate that IDT with macrogol should be performed only if the PT is negative.
In our patient, the supine position (6) and the endogenous sympathetic activation were probably lifesaving in absence of exogenous epinephrine injection which remains the drug of choice in case of anaphylaxis. Hopefully, the Solumedrol® injected by the paramedics did not contain macrogol. We consider necessary to emphasize that excipients or conservatives must be taken into account as a potential source of adverse reactions to drugs. Physicians should be aware of the possibility of hypersensitivity reaction with macrogols.